2

So I currently have a cold and the medicine I'm taking is supposed to be taken every 4 hours. For some reason I thought I was supposed to take my next dose at 3pm, but after I took it, I realized I was actually supposed to take it at 4pm.

Active Ingredients

  • 650mg Acetaminophen
  • 25 mg Diphenhydramine HCl
  • 10mg Phenylephrine HCl

Is it probable that this medication, taken regularly in described regimen, would cause side effects such as liver problems or nose bleeds, if one dose was taken an hour too early?

1
  • Welcome to health SE :-). No one can guarantee what is going to happen, but one can talk about what is probable. Personal medical question are strictly off-topic here, and get closed easily - I've edited this one to try and keep it on-topic. If you disagree, you can always roll-back (the option is visible in the edit history). Thanks!
    – Lucky
    May 20 '16 at 2:00
3

The main concern here is whether you took more than a recommended daily and more than a recommended single dose. That being said, people are different (in body mass, metabolism, health status etc.), so we can talk about probabilities, but not give a definite answer if something will happen.

The doses for acetaminophene (paracetamol):

The usual adult dose by mouth is 0.5 to 1 g every 4 to 6 hours up to a maximum of 4 g daily

The doses for dyphenhydramine:

For most indications, diphenhydramine hydrochloride is given by mouth in usual doses of 25 to 50 mg three or four times daily

For phenylephrine:

For nasal congestion [...] phenylephrine hydrochloride may be given by mouth in doses up to 20 mg every four hours.

If you are taking the medicine every 4 hours that's 6 times a day. You can see that by taking the medication one hour earlier once does not push your dose over the recommended limits. However, as I said, everyone is different and should you notice any symptoms or side effects you should contact your healthcare provider. Also, if you have any questions about your therapy your doctor and/or pharmacist are the best person to ask.

That being said: are these doses recommended by a doctor, or have you decided to take the medicine every 4 hours yourself? You can see that, with this regimen, your are pushing the doses towards the upper limit, which is not always necessary. These substances are treating the symptoms not the cause of your cold, so if you take less it might affect how you feel, but not the outcome of your treatment. Finally, taking a medicine every four hours disrupts your sleep, which might not be the best idea, especially when you are ill.


Source for dosages: Martindale: The Complete Drug Reference 34th edition

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.